Pin Me

Bloated Stomach After Heart Surgery

written by: DaniellaNicole • edited by: Diana Cooper • updated: 9/20/2010

A bloated stomach after heart surgery is a fairly common side-effect of the surgery. Learn what causes it, what to do about it and when to notify the treating physician.

  • slide 1 of 6

    About Heart Surgery

    Following heart surgery, a patient can expect some things to occur. These things include changes in daily living, medications, possible dietary changes and some issues from the surgery. These issues can be addressed, and one of them is getting a bloated stomach after heart surgery.

    Cedars-Sinai hospital states on its website that “Thousands of people every day in the United States have heart surgery. In 2006 (the most recent year for which the American Heart Association has data), surgeons did nearly 448,000 coronary bypass surgeries. Even though there is a shortage of donor organs, over 2,000 people had heart transplants.” This means that many people across America are dealing with heart surgery and the complications that may follow.

  • slide 2 of 6

    Stomach Bloating

    Stomach bloating is best described by the stomach protruding more than usual (distension) and the patient feeling ‘uncomfortable’ in the abdominal area.

    There are a number of things that can cause stomach bloating following heart surgery. They include fluid build-up and constipation. For each of these issues there are remedies and treatments that may be used.

  • slide 3 of 6

    Reducing Fluid-Build Up

    According to the Texas Heart Institute, one of the medications commonly given to patients who have undergone heart surgery is a diuretic. This is because patients with heart failure may have experienced fluid build-up in his or her body. A diuretic, or “fluid pill”, will help eliminate the excess fluid by causing the patient to have to urinate more often.

    The use of diuretics by heart patients should help reduce swelling in the legs and feet. It can also help reduce the swelling in the abdomen from the fluid build-up.

    Some of the diuretics used go under the brand names Lasix, HydroDiuril and Zaroxolyn. Diuretics can come with side effects. These side effects include:

    • Potassium loss
    • Rash
    • Dizziness
    • Incontinence
    • Lightheadedness
    • Cramping in legs
    • Gout

    Both fluid-build up and the side effects from the use of diuretics should be reported to the treating physician. This is because the fluid build-up can cause the heart to have to work harder, which can also affect the patient’s recovery.

    One way to monitor fluid build-up is to weigh daily, noting any unusual weight gains. Alberta Health Services recommends that if the gain is five pounds (or more) in two days, the treating physician should be called immediately. Fluid-build up may be indicated.

  • slide 4 of 6

    Constipation

    One common problem following heart surgery is constipation. Alberta Health Services recommends some dietary changes to help get the bowels moving. These tips include drinking more water and adding foods such as prunes, bran and fresh fruit to the diet.

    Only take an over-the-counter remedy if approved by the treating physician.

    Constipation following heart surgery should be addressed when it occurs and if it lasts more than two or three days, the treating physician should be notified.

  • slide 5 of 6

    Summary

    Getting a bloated stomach after heart surgery can indicate problems and should be taken seriously. There are treatments for the causes of bloated stomach, but if they don’t work, the bloating gets worse or if it goes on for more than a very short period of time, the treating physician should be notified. Stomach bloating can indicate a serious problem.